Menu

Remedies for Chemo Rash

Medically Reviewed by Dan Brennan, MD on November 19, 2020

People can have varying responses to the different forms of cancer treatment. Chemo rash is one of the most common side effects of cancer treatment. It may show up on your face, neck, scalp, upper back, and chest. Although chemo rash can appear at any point during treatment administration, it is most common within the first two to three weeks. Cancer treatments that can lead to chemo rash include:  

The appearance of a chemo rash can also be a sign that a person is having an allergic reaction to a specific medication. If you find yourself developing a chemo rash, your doctor may want to take a skin biopsy to make a diagnosis. Skin rashes from cancer treatment can come in several different forms. 

Papulopustular Eruption

A papulopustular eruption typically occurs on a person’s face, chest, or upper back, though it can also appear on the abdomen, arms, legs, and buttocks. It is a common side effect among those whose cancer treatment includes an epidermal growth factor receptor (EGFR) inhibitor medication.

The chemo rash typically looks like a group of small pimples and pus-filled blisters. People with this form of chemo rash may also experience pain and itchiness from the condition. 

Radiation Dermatitis

Radiation dermatitis is often a side effect of receiving radiation treatment. The x-rays used during the treatment can cause injury to the skin. Radiation dermatitis typically occurs in the areas through which the x-rays passed.

There may also be inflammation in both the inner and outer layers of the skin. The severity of this form of chemo rash depends on the total radiation dose given to a patient and the length of the radiation treatment. 

Radiation dermatitis usually appears within 90 days of receiving radiation therapy. It can have a variety of appearances, including: 

  • Reddened skin
  • Peeling skin
  • Dying skin cells
  • Ulcers on the skin  

Your physician may recommend the following practices before receiving radiation treatment to avoid the development of chemo rash:

  • Wash your skin very gently with warm water to remove any bacteria and avoid irritation
  • Use a gentle cleanser with a low-pH for cleansing
  • Avoid scrubbing at any lines on your skin
  • Stop shaving so you don’t irritate your skin
  • Put a moisturizer on your skin, except for any open wounds  

Radiation Recall

Radiation recall is an acute inflammatory form of chemo rash that can appear after administering chemotherapy agents to a patient after radiation therapy. It is one of the more unique forms of chemo rash, and there is still much not known about specific combinations that trigger the condition. 

When radiation recall appears on the skin, it may have the appearance of a severe sunburn. You might also experience pain, blistering, peeling, redness, and swelling. Radiation recall typically affects areas in the body where a patient received radiation, along with:  

  • Lungs
  • Mouth
  • Esophagus
  • Larynx
  • Various muscles
  • Brain  

Hand-Foot Syndrome

Cancer patients receiving chemotherapy or other forms of cancer treatment can develop the chemo rash hand-foot syndrome. It’s a skin reaction that happens when a small amount of medication from the treatment starts leaking from small blood vessels, usually on the hands and feet. Symptoms in those areas can include:   

  • Numbness
  • Redness
  • Tenderness
  • Rash
  • Swelling
  • Irritation 
  • Discomfort  

Remedies and Treatments for Chemo Rash

A physician can work out the best course of treatment for chemo rash. Remedies for chemo rash will vary based on the form of chemo rash a patient experiences. Your cancer provider may recommend you use certain mild soaps, moisturizers, and lotions to alleviate your symptoms.

Your doctors may also have ideas on prescription medications that can reduce the appearance and resulting discomfort of chemo rash. 

Your doctor may also offer other suggestions about home remedies for chemo rash treatment, including:  

  • Keeping the rash area clean and dry with warm water, light soap, and a soft washcloth
  • Wearing soft, loose-fitting clothes to avoid irritating the skin
  • Wearing a wide-brimmed hat, sunglasses, or other protective clothing when out in the sun
  • Using all prescribed medications for chemo rash  

When to See a Doctor

You should see a doctor anytime you notice any skin irritation after receiving chemotherapy treatment, especially if it lasts longer than two days. They should examine any skin that may be open or bleeding from scratching. 

WebMD Medical Reference

Sources

SOURCES:

American Academy of Dermatology Association: “How To Care For Your Skin During And After Radiation Therapy.”

American Cancer Society: “Skin Rash.”

Breastcancer.org: “Hand-Foot Syndrome (HFS) or Palmar-Plantar Erythrodysesthesia (PPE).”

Clinical Journal of Oncology Nursing: “When the Patient Seeks Cure: Challenging Chemotherapy and Radiation Side Effects Requiring Creative Solutions.”

DermNet NZ: “Radiation dermatitis.”

Mayo Clinic: “Drug allergy.”

National Cancer Institute: “radiation recall.”

National Center for Biotechnology Information: “Acute radiation dermatitis in breast cancer patients: challenges and solutions.”

National Comprehensive Cancer Network: “Take Precautions During Cancer Treatment in Warmer Weather.”

National Center for Biotechnology Information: “Radiation Recall with Anticancer Agents.”

OncologyPRO: Skin Changes – Papulopustular Rash.”

© 2020 WebMD, LLC. All rights reserved.
Click to view privacy policy and trust info